Call 9-1-1

An opioid overdose can cause a coma or death within minutes. If you see the signs of an overdose, call 9-1-1 immediately.

Signs of an opioid overdose may include

  • Breathing that is slow and shallow — or no breathing at all
  • Very sleepy or unconscious and not responding to your voice or touch
  • Blue or grayish skin color, with dark lips and fingernails
  • Snoring or gurgling sounds

If there are symptoms of an overdose

  • Tap, shake, and shout at the person to get a response
  • If there is no response, rub knuckles on the breast bone
  • If no or little response, call 9-1-1 

1. When you call 9-1-1:

  • Give the address and location
  • Tell them it’s an overdose so they can bring Naloxone. Or say, “My friend is not breathing.” Or “My friend/child is unconscious and I can’t wake him/her up.”
  • Stay with the person. The 9-1-1 Good Samaritan Law provides protection from arrest and prosecution for drug possession.

2. While you wait for the ambulance:

  • Do rescue breathing
  • Give Naloxone if you have it. Learn more about how it works and how to access itLearn more on the Naloxone Access page.
  • If you have to leave the person for any amount of time, place the person on their side
  • Tell the ambulance staff anything you can about any alcohol or drugs the person has taken. If you cannot stay, leave a note with the information.

3. Do rescue breathing if breathing is slowed or stopped.

  • Make sure nothing is in the mouth
  • Tilt head back, lift chin, pinch nose
  • Breathe in mouth once every 5 seconds

The law protects you

The Massachusetts Good Samaritan Law encourages friends, family,or bystanders to assist people having an overdose and to seek emergency medical assistance. The law has significant potential to help reduce the impact of the opioid epidemic and save lives.

The law protects victims and those who call 9-1-1 for help from charge, prosecution, and conviction for possession or use of controlled substances. The Law, Chapter 94C, Section 34A: “Immunity from prosecution under Secs. 34 or 35 for persons seeking medical assistance for self or other experiencing a drug-related overdose” can be found on the Massachusetts Legislature General Laws website.

Feedback